North Dakota, 2024

Tornado and Damaging Winds in North Dakota, June 2, 2024

June 2, 2024 · NWS FGF · 3 events in 2 counties and zones

A cold front provided ample forcing on a Sunday to produce discrete cells that eventually formed a linear system. Wind damage and Tornadoes were reported in SE ND.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front provided ample forcing on a Sunday to produce discrete cells that eventually formed a linear system. Wind damage and Tornadoes were reported in SE ND.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 2:21 PM CST, 1 hour 37 minutes earlier. Its key messages:

  • There continues to be a slight (2 out of 5) risk for severe thunderstorms this afternoon and evening. Hail up to golf balls, wind gusts of 60 mph, and a few tornadoes possible.
  • Widespread showers and thunderstorms expected late Monday night into Tuesday. Severe storms are unlikely, but some impacts from heavy rain as there is a 50 percent probability of an inch or more.
Area forecast discussion, Jun 2, 2:21 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- There continues to be a slight (2 out of 5) risk for severe
  thunderstorms this afternoon and evening. Hail up to golf
  balls, wind gusts of 60 mph, and a few tornadoes possible.

- Widespread showers and thunderstorms expected late Monday
  night into Tuesday. Severe storms are unlikely, but some
  impacts from heavy rain as there is a 50 percent probability
  of an inch or more.

&&

.DISCUSSION...
Issued at 321 PM CDT Sun Jun 2 2024

...Synopsis...

Southwesterly flow aloft with several embedded vorts continues
across the Northern Plains. The main shortwave tonight will push
off into Minnesota and Ontario, pushing the surface trough
currently over the central Dakotas into the Upper Midwest by
Monday morning. This will be quickly followed by the next
shortwave, which will dig into eastern MT Monday night and into
the Northern Plains by Tuesday. Northwesterly flow aloft sets up
to mid to late week and into next weekend.

...Slight risk this afternoon/evening...

Much of the morning and early afternoon has been a lot of non-
severe convection for our forecast area, but starting to get
some stronger cells in the far western counties and there has
been some SPSs and one severe so far. In the last few hours
there has been some more discrete cells developing in south
central ND where there has been some clear skies and ML CAPE of
1500-2000 J/kg. Effective shear is around 30-40 kts, and while
0-1km SRH is not impressive, there has been one rotating storm
just to our west in Stutsman county. CAMs continue to show the
discrete cells moving into southeastern ND in the next few hours
and then merging into a more linear form later this evening.
While there still an isolated tornado threat, mainly in
southeastern ND, the main issue for us will be hail up to
golfballs and then transitioning to winds over 60 mph later
tonight. The storms will push into the MN side, exiting out of
our eastern CWA border sometime around midnight.

...Rain Monday night into Tuesday...

The upper low for the beginning of next week will be fairly
vigorous and our CWA will again be in the warm sector as the
system tracks from the Northern Rockies eastward into Manitoba
and ND. The surface trough axis will push eastward into the Red
River Valley during the overnight hours Monday night. Due to the
timing of the system, the bulk of the forcing will be coming
through during the time of day when we will not be getting good
heating. CAPE values from the ensembles are pretty low, and HREF
has a few paintball UH tracks but not a huge amount. Think
probabilities of severe are pretty low, but we could see some
decent rainfall Monday night into Tuesday as the trough axis
swings through. Probabilities from the NBM are around 50 percent
for over an inch of rain, mainly for northeastern ND but are 10
to 30 percent for other portions of the CWA. With the recent wet
pattern, the rain will have to be watched for impacts.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1250 PM CDT Sun Jun 2 2024

Scattered showers and a few thunderstorms will continue to
impact area airports through this afternoon and evening, and
cannot rule out some severe convection although unknown at this
point if the strongest cells will impact the TAF sites. The best
chances for convection will be during the 21Z to 03Z time frame,
ending from west to east later tonight. Mostly VFR ceilings but
could see some brief drops to MVFR vis with heavier rain. More
widespread MVFR to IFR conditions later tonight into tomorrow
morning as stratus moves in behind the departing thunderstorms,
but some improvement by the end of the period. Winds will shift
from the south to southeast with gusts to around 25 kts around
to the southwest then northwest by Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...JR
AVIATION...JR
Hazardous weather outlook, Jun 2, 2:35 AM CST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
335 AM CDT Sun Jun 2 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-030845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
335 AM CDT Sun Jun 2 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to golf
ball size, wind gusts up to 60 mph, and a few tornadoes possible.

General storm motion... Moving toward the east at 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday night into Tuesday.
The main hazard will be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, Jun 2, 1:11 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
211 PM CDT Sun Jun 2 2024

NDZ006-007-022000-
Towner ND-Cavalier ND-
211 PM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT TOWNER AND NORTHWESTERN CAVALIER
COUNTIES THROUGH 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rocklake, or 36 miles west of Langdon, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Munich, Rocklake, Clyde, Sarles, Egeland, Calvin, and Arndt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 9928 4900 9882 4873 9865 4851 9933
      4890 9944
TIME...MOT...LOC 1911Z 238DEG 32KT 4879 9918

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Jun 2, 2:04 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
304 PM CDT Sun Jun 2 2024

NDZ007-015-022045-
Ramsey ND-Cavalier ND-
304 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT CAVALIER AND NORTH CENTRAL RAMSEY
COUNTIES THROUGH 345 PM CDT...

At 304 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Hannah to near Wales to
Starkweather. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Langdon, Munich, Osnabrock, Milton, Nekoma, Hampden, and Clyde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 9795 4872 9795 4872 9793 4865 9793
      4844 9897 4878 9896 4893 9900 4900 9900
TIME...MOT...LOC 2004Z 232DEG 33KT 4908 9877 4886 9872 4848 9888

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Jun 2, 3:23 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
423 PM CDT Sun Jun 2 2024

NDZ014-015-024-022200-
Eddy ND-Benson ND-Ramsey ND-
423 PM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND EDDY COUNTIES THROUGH 500 PM CDT...

At 423 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minnewaukan to near Sykeston. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakewood Park, Fort Totten,
Minnewaukan, and Sheyenne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4812 9942 4827 9877 4759 9873 4759 9926
      4767 9927 4768 9930 4785 9930 4785 9941
TIME...MOT...LOC 2123Z 250DEG 32KT 4807 9933 4751 9932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender

The radar

The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Ramsey

When
June 2, 3:58 PM CST to 4:03 PM CST
Where
Ramsey County, 2.12 mi NNW of Webster
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.310, -98.880

Webster NDAWN gusts to 63 mph at 10 meters.

Thunderstorm Wind, Ransom

When
June 2, 6:40 PM CST to 6:47 PM CST
Where
Ransom County, 2.28 mi NNW of Ft Ransom
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.550, -97.940

Tree Damage in Fort Ransom State Park.

Tornado, Ransom

When
June 2, 6:47 PM CST to 6:48 PM CST
Where
Ransom County, 0.48 mi W of Ft Ransom
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
46.520, -97.930

A trained storm spotter (DouglasB27) reported a tornado moving southeast towards highway 32 and had been on the ground 5 minutes prior to call.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for North Dakota, 2024Warnings in North Dakota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186792, 1186789, 1186788.